Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 6, 2002, 6:22 PM CST for Reeves County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2002, 6:22 PM CST (00:22 UTC)
- Expired
- Apr 6, 2002, 7:15 PM CST
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 6:45 PM CST | Hail 1 | Orla, TX | Storm spotters reported hail covering the ground along Highway 652. |
| Apr 6, 7:05 PM CST | Hail 1 | Mentone, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 6:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 070022 SVRMAF TXC389-070115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 622 PM CST SAT APR 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS * UNTIL 715 PM CST * AT 617 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF ORLA...OR ABOUT 32 MILES WEST OF MENTONE...MOVING NORTHEAST AT 20 MPH. AT 610 PM...STORM SPOTTERS REPORTED GOLFBALL SIZE HAIL WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ORLA AND RED BLUFF THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL TO THE SIZE OF GOLFBALLS...DAMAGING WINDS TO 70 MPH...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. REMEMBER TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3195 10402 3159 10405 3162 10366 3187 10388 3198 10398 3201 10401
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:36 PM CST, 4 hours 46 minutes earlier.
Area forecast discussion, Apr 6, 1:36 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CST SAT APR 6 2002 ELEMENTS APPEAR TO BE COMING TOGETHER FOR A BUSY AFTERNOON...EVENING ...AND OVERNIGHT. DRYLINE SITUATED FROM NEAR CARLSBAD TO ALPINE TO BIG BEND AT 06/18Z. MAIN SHORTWAVE TROUGH OVER WESTERN ARIZONA THIS AFTERNOON...WITH A STRONG SHORTWAVE EJECTING NORTHEAST THROUGH ARIZONA AND A BIT WEAKER IMPULSE TRAVERSING NORTHERN MEXICO AND SOUTHERN NEW MEXICO. ALREADY SEEING WEAK RETURNS ON KMAF RADAR... WEST OF DRYLINE AND MOVING INTO WESTERN EDDY COUNTY AT 06/19Z. PLENTY OF MOISTURE OVER EASTERN TWO THIRDS OF THE CWA WITH DEWPOINTS GENERALLY IN THE 50S. EXPECT SYNOPTIC SCALE LIFT TO INCREASE OVER WESTERN CWA BETWEEN 06/21Z AND 07/00Z. THINK WE WILL HAVE ENOUGH INSTABILITY FOR THUNDERSTORMS TO INITIATE ALONG THE DRYLINE DURING THIS TIME. CAPE OF 1000-1500 J/KG AND LI/S OF -4 TO -5 PROGGED ALONG DRYLINE...WITH GOOD VERTICAL WIND SHEAR PROFILE. WIDELY SCATTERED ACTIVITY WILL MOVE NORTHEAST...AND ALONG WITH ADDITIONAL LIFT... INCREASING MOIST LOW LEVEL FLOW AT H85 (45-50KT BY 07/03Z)...AND LFQ OF H25 JET THIS EVENING...SPUR MORE WIDESPREAD ELEVATED TSRA DEVELOPMENT THROUGH SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE LOW ROLLING PLAINS ABOVE COOL AIRMASS. INHERITED FORECAST IN GOOD SHAPE WITH THIS SCENARIO...SO WILL NOT BE CHANGING TOO MUCH. MCS COULD BE IN THE CARDS FOR THE OVERNIGHT PERIOD WITH ACTIVITY EXPECTED TO DIMINISH LATE TONIGHT. WILL GO WITH CHANCE POPS IN THE NORTHEAST ZONES SUNDAY MORNING AND SLIGHT CHANCE IN ADJACENT GROUPS TO THE WEST AND SOUTHWEST AS MAIN TROUGH AXIS AND ATTENDANT SHORTWAVE PASS OVER AREA SUNDAY AROUND 18Z. TEMPERATURES SUNDAY MAY BE COOLER THAN MOS WITH UPPER TROUGH OVERHEAD...AND IN SPITE OF SOUTHWEST SURFACE FLOW. SHOULD SEE DRY CONDITIONS THEREAFTER. TEMPERATURES WILL BE NEAR NORMAL MONDAY. EXPECTING A LITTLE COOLER TEMPERATURES TUESDAY AND WEDNESDAY AS SURFACE HIGH PRESSURE SETTLES IN BEHIND UPPER TROUGH. WILL KEEP THE FORECAST DRY THROUGH THE EXTENDED AND WARM TEMPERATURES DAYS 5...6... AND 7. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 54/75/46/74 7200 LSA 50/73/41/70 7200 6R6 57/80/52/82 5100 MRF 44/69/36/73 3-00 CNM 50/75/45/74 5000 .MAF... TX...NONE. NM...NONE. AKL
In the hours before
Special weather statement, Apr 6, 2:30 PM CST, 3 hours 52 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CST SAT APR 6 2002 .SYNOPSIS... AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA AND WESTERN ARIZONA AT NOON SATURDAY WILL APPROACH SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH EARLY SUNDAY. IN ADVANCE OF THIS SYSTEM...LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA. A DRYLINE WILL DEVELOP ACROSS SOUTHEAST NEW MEXICO AND AND WEST TEXAS BY LATE SATURDAY AFTERNOON. .SEVERE THUNDERSTORM THREAT... AS UPPER LEVEL STORM SYSTEM APPROACHES THE REGION...THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL FIRST DEVELOP NEAR THE DRYLINE IN THE VICINITY OF THE PECOS RIVER...AND ALSO NEAR THE GUADALUPE AND DAVIS MOUNTAINS. CONDITIONS WILL BE FAVORABLE FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE. EXPECTED INSTABILITY AND WIND SHEAR SUPPORT THE DEVELOPMENT OF SUPERCELL STORMS. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO WILL BE POSSIBLE... ESPECIALLY ACROSS THE TRANS PECOS REGION...SOUTHEAST NEW MEXICO... AND THE WESTERN PERMIAN BASIN THROUGH MID EVENING. THUNDERSTORMS WILL SPREAD NORTHEAST DURING THE EVENING AND OVERNIGHT HOURS...INTO THE REMAINDER OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL DIMINISH SOMEWHAT LATE THIS EVENING...A FEW OF THESE STORMS MAY ALSO BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION. SKYWARN STORM SPOTTER ACTIVATION MAY BE REQUESTED FOR SATURDAY AFTERNOON AND EVENING.
Special weather statement, Apr 6, 5:53 PM CST, 29 minutes before
NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-080-081-258- 070500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 553 PM CST SAT APR 6 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1100 PM CST (1000 PM MST) SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BREWSTER...CRANE...CULBERSON...ECTOR...GAINES...JEFF DAVIS...LOVING...PECOS...REEVES...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... EDDY AND LEA A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4 INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 6:45 PM CST | Severe Thunderstorm Warning | MAF | Loving | 60 min |
| Apr 6, 7:53 PM CST | Severe Thunderstorm Warning | MAF | Winkler | 52 min |
| Apr 6, 8:43 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 47 min |
| Apr 7, 12:48 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 42 min |
| Apr 7, 12:51 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 54 min |
| Apr 7, 12:53 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 37 min |
| Apr 7, 1:00 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 60 min |
| Apr 7, 1:07 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 23 min |
| Apr 7, 1:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 24 min |
| Apr 7, 2:47 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.